Rudy is a 7 yo ME Dalmatian that had originally presented with anorexia, and was found to be jaundiced. His bloodwork showed increased ALT, GGT, ALkP and total bilirubin, as well as low albumin and cholesterol. Ultrasound was performed by the primary care vet and showed a liver that was of normal size with generalised hyperechoic parenchyma, but no discrete lesions. Symptomatic treatments appeared to improve hepatic parameters, and the primary care vet contacted VetCT for some further guidance on his management. One of our internal medicine specialists discussed possible differentials for the hepatopathy including the possibility of a more acute infectious hepatopathy, or given the signalment the possibilities of a more chronic inflammatory or copper hepatopathies, or neoplastic disease. Ongoing management was discussed, with supportive care to include antibiotic therapy (amoxycillin-clavulanate and metronidazole) for 3-4 weeks, and hepatosupportives.
Rudy’s primary care veterinarian contacted VetCT again the following week as although he had continued to improve clinically and biochemically, he had developed an apparent limp that had fairly quickly progressed to more generalised tremors and a change in gait. His primary care vet sent in a video for us to evaluate, shown above.
- What would your top three differential diagnoses, and why?
- What are your key findings based upon the video provided?
Rudy’s case was reviewed by our Internal Medicine Specialists, who also consulted with our Neurology Specialists. The key findings from the available videos included dysmetria characterised by generalised hypermetria (overreaching) with intermittent body swing, kyphotic stance (possibly compensatory posture). The presentation was consistent with a bilateral, symmetrical vestibulocerebellar dysfunction.
Given the recent history metronidazole neurotoxicity was suspected, and prior administration was confirmed as a component of the hepatic management. This was considered the most likely cause, with other much less likely differentials considered including inflammatory and infectious disorders, or neoplasia given the progressive signs reported.
Discontinuation of metronidazole was recommended, and where this alone was responsible, this approach was expected to give improvement with recovery in 2-3 days. Administration of diazepam was also discussed if required for 48 hours.
Follow up after a few days showed Rudy was feeling much more his normal self and soon after went for a mountain walking holiday in Switzerland!
Metronidazole is a commonly used antibiotic in veterinary patients, and can cause neurotoxicity at commonly recommended and prescribed dosages. Neurotoxicity is usually reversible. The risk of toxicity is increased with prolonged high-dose administration, but can occur at recommended doses. Where there is liver dysfunction, a dose reduction is generally recommended as hepatic metabolism of metronidazole is reduced, and the risk of developing neurotoxicity therefore increases, as was suspected in Rudy’s case.